Illinois, 2019

Tornado and Flood in Illinois, April 24, 2019

April 24, 2019 · NWS PAH · 3 events in 3 counties and zones

A loosely organized cluster of thunderstorms gradually increased due to surface heating ahead of a weak low pressure center over southern Missouri. These storms occurred in a moderately unstable environment, with around 1500 j/kg of cape.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A loosely organized cluster of thunderstorms gradually increased due to surface heating ahead of a weak low pressure center over southern Missouri. These storms occurred in a moderately unstable environment, with around 1500 j/kg of cape. Wind shear was relatively weak, however 30 to 35 knots of mid-level flow atop marginal low-level flow resulted in sufficient shear for a weak, brief tornado. Locally heavy rain under the largest storm cluster caused minor road flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 2:17 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 24, 2:17 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CDT Wed Apr 24 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 317 PM CDT Wed Apr 24 2019

Mid level shortwave energy combined with lowering surface
pressures will continue to provide large scale lift of moisture
across the PAH forecast area today. As a result, showers and
scattered tstms will continue to expand in coverage eastward
across most of the region during the daylight hours, gradually
tapering off in the evening with the loss of solar heating
(especially lightning activity). Dewpoints in the 60s and upper
50s were indicators of the moisture available for moderate to
heavy rain in convective activity. Movement of showers and tstms
was northeastward at around 30 mph, which should limit flooding
threat unless training occurs. Bulk wind shear was not conducive
for severe wx, but 1000+ J/kg SB CAPEs were common in the southern
half of the region at this time. A few storms have contained
small hail. The southern Pennyrile region may escape widespread
convective activity today.

A lull in the pcpn may occur after midnight, but a resurgence of
rainfall is expected late in the night as a southern Plains low
approaches the PAH forecast area. On Thu, our region will get
into a pcpn-enhancing deformation zone aloft just to the north of
the stacked low as it moves across northern parts of the Deep
South. The least QPF Thu should be across the northwestern tier
of counties in southeastern MO/southern IL. Elsewhere, total
amounts in excess of an inch will be common, with two inches
possible in some locations before the rain tapers off Thu night
as a cold front sweeps drier air in from the northwest. As mid
level winds are forecast to slacken over us Thu, localized
flooding in heavy rain, especially closer to the TN state line,
is not out of the question.

.LONG TERM...(Saturday through Wednesday)
Issued at 317 PM CDT Wed Apr 24 2019

Medium confidence in the extended/medium range. The deterministic
models start out reasonable but the blend appears a little too
wet.

The operational models are in some disarray starting Saturday. The
GFS has a dry northwest flow over the area with no real
perturbations in the flow. The ECMWF shows a low tracking through
the Great Lakes as does the Canadian. The ECMWF is the only one
that place qpf over the area. Forecast sounding indicate a dry low
layer with a strong inversion developing in the afternoon.
Instability is not impressive either. It appears the front will be
south of us Saturday hence the inversion. So do not plan on
thunder at this time. PWAT's approach in inch but most or the
moisture is elevated. But elevated lift will be limited with K
index values struggling to reach the low 20s. There will however
be a fast moving surface front out of the plains that will move
through Saturday night so may have to carry a low confidence pop
until Sunday morning. Either way, qpf appears to be meager with
anything Saturday. Sunday should be dry for most locations. As we
head into next week it appears a warm front will lift through the
region raising temperatures well above normal. This will force
another chance of rain in the forecast as well. But again for now
qpf does not look too impressive and mainly to the northern
portion of the area.

&&

.AVIATION...
Issued at 317 PM CDT Wed Apr 24 2019

Scattered showers and tstms will continue to develop across the
region from west to east this afternoon. The area least affected
by the convection should be the southern Pennyrile region of KY.
Unless a terminal is directly under a shower or tstm, vsbys/cigs
are generally expected to remain VFR until late tonight when
additional moisture associated with a southern Plains low arrives.
MVFR cigs are forecast by then, with IFR cigs possible in the
northern half of the region by daybreak. There may be some MVFR
vsby restrictions in patchy fog around daybreak, also. Winds less
than 12 knots (outside convection) through the period will be
quite variable in direction especially after nightfall, but
predominantly out of the south.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 24, 2:40 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed Apr 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed Apr 24 2019

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will continue across most of the
region today and tonight. Locally heavy downpours and lightning will
be the primary hazards.

An isolated stronger thunderstorm may produce small hail or gusty
winds this afternoon or early evening.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Thursday and Thursday
evening. Any storms that develop should remain below severe
limits.

A small chance of thunderstorms is forecast for portions of the
region Saturday evening and again Monday night and Tuesday.

With any of these thunderstorms, locally heavy downpours and
lightning will be the primary concerns.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 24, 11:13 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1213 PM CDT WED APR 24 2019

MOZ100-107-241800-
Carter MO-Wayne MO-
1213 PM CDT WED APR 24 2019

...SPECIAL WEATHER STATEMENT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garwood, or near Van Buren, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Van Buren, Sam A. Baker State Park, Hunter, Lodi and Mill
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 9097 3705 9096 3705 9078 3714 9078
      3714 9076 3717 9076 3717 9074 3727 9073
      3727 9055 3732 9055 3732 9037 3686 9087
      3698 9104
TIME...MOT...LOC 1712Z 222DEG 22KT 3698 9090

KH
Special weather statement, Apr 24, 12:51 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
151 PM CDT WED APR 24 2019

MOZ086-087-100-241930-
Wayne MO-Bollinger MO-Cape Girardeau MO-
151 PM CDT WED APR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHEASTERN WAYNE
AND WEST CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 13 miles southwest of Marble Hill, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marble Hill, Cascade, Leopold, Grassy, Zalma and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 9033 3732 9023 3731 9015 3737 9014
      3753 8986 3716 8986 3705 9017
TIME...MOT...LOC 1850Z 239DEG 27KT 3723 9019

PS

The radar

The Paducah radar (KPAH), 81 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail, 1 tornado. Local standard time, as filed.

Flood, Williamson

When
April 24, 2:45 PM CST to 3:30 PM CST
Where
Williamson County, Carterville to Pulleys Mill
Cause
Heavy Rain
Reported by
Public
Coordinates
37.750, -89.080

Some minor flooding problems were reported on area roads throughout the county.

Hail, Alexander

When
April 24, 2:51 PM CST
Where
Alexander County, 1 mi E of Olive Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -89.332

Tornado, Pulaski

When
April 24, 2:59 PM CST to 3:00 PM CST
Where
Pulaski County, 1.25 mi S of Pulaski to 1.18 mi SSE of Pulaski
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.202, -89.198

A couple of large but decayed trees were blown down. Peak winds were estimated near 70 mph.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814402, 812378, 812377.